Lake Huron, 2018

Marine Thunderstorm Winds in Lake Huron, September 5, 2018

September 5, 2018 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts near 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts near 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 5, 2:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 2:25 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
325 PM EDT Wed Sep 5 2018

.DISCUSSION...

Signs of anticyclonic influence and ridge holding strong over
Southeast Michigan this afternoon. Satellite trends show very little
vertical development to the cloud field likely resulting from
persisting warm layer in the 4.0 to 7.0 kft agl layer. Prior
discussions outline the main discussion points, but feeling is that
subtle theta e advection centered around 800mb will allow for the
erosion of the stability and result in developing showers and
thunderstorms over central portions of the cwa ahead of 00Z. An
isolated strong to severe thunderstorm threat exists between 20-04Z
over Southeast Michigan for damaging wind gusts to 60 mph.

Highly organized right entrance region dynamics will snap into place
in vicinity of Lake Superior by 00Z this evening. Merging southern
stream jetlet into the rear right quadrant will provide upper level
jet support for increasing midlevel fgen by 00-06Z tonight. Good
setup for pattern recognition of post frontal stratiform
precipitation. Highest Pops will be associated with the frontal
precipitation tonight.

Fgen and deformation signal then falls apart 12-18Z Thursday as
models show an aggressive surface anticyclone building into the area
under high end amount of upper level confluence. Model soundings
compound this with some decent higher static stability in the 4.0 to
6.0 kft agl layer which should confine the lingering light rain
chances to the morning Thursday. Will still carry a chance south of
M 59 but QPF amounts will be less than a tenth of inch. Quite the
difference in air mass with highs ranging in the lower to middle
70s. Current afternoon temperatures upstream across portions of
Wisconsin are running in the upper 60s to lower 70s.

Canadian high pressure will then bring a quiet stretch of cool
weather through the end of the week. Difficult to get specific on
any clouds for Friday with a very dry air mass and high static
stability limiting PBL heights. Insolation will likely allow
temperatures to warm into the lower 70s.

High pressure will continue to remain firmly in control over the
Great Lakes to end the work week and continuing through the first
half of the weekend. Attention will then shift to the remnants of
Gordon as it lifts northeast towards the northern Ohio Valley from
the mid-Mississippi Valley. A slowing trend continues in the long
range guidance, with rain overspreading the region, especially
towards the Ohio border, late Sunday and possibly lingering into
Monday. It is still too early to pinpoint exact rainfall amounts,
but a soaking rain at the very least will be possible with the
Gordon remnants. High pressure at the surface and increasing heights
aloft will prevail over the region in the wake of the system.
Temperatures will generally be near to a few degrees below normal
through the long term period.

&&

.MARINE...

Southwest flow ahead of a cold front will persist through the late
afternoon hours before veering to the west and eventually the north
throughout the evening hours after the passage of the front. Prior
to the passage of the cold front, mechanical mixing will continue to
produce gusts up to 25 knots, with post frontal cold air advection
leading to continued gusts up to 20 knots over the open waters,
before diminishing slightly by the mid-morning hours. A change in
wind direction will lead to a small craft advisory that goes into
effect late tonight through Thursday morning, as northerly flow will
increase max wave heights along the Huron shoreline between 3-5 ft.
Otherwise, high pressure will start to build into the region
throughout Friday which will lead some weakening of the winds as
flow holds from the northeast.

&&

.HYDROLOGY...

Moisture advection ahead of an approaching cold front and forcing
along the front will provide rain and thunderstorm chances across SE
MI during the evening hours. Due to the isolated to scattered nature
of the storms, widespread accumulation is not expected, however,
locally intense rainfall rates from thunderstorms will be possible.
Basin-averaged QPF nears a quarter-inch, but actual totals will be
highly variable, with localized amounts up to an inch or greater
possible. Otherwise, drizzle to light rain showers will be possible
overnight into Thursday morning due to cold air advection tapping
into low-level moisture. Minimal accumulation expected from
overnight precipitation.

&&

.PREV DISCUSSION...
Issued at 131 PM EDT Wed Sep 5 2018

AVIATION...

Gusty conditions will persist throughout the afternoon and early
evening hours as daytime heating continues to promote mechanical
mixing, producing periodic gusts up to 22-27 knots across PTK, FNT,
MBS, and gusts up to 20-23 knots across the Metro terminals. Timing
continues to look good regarding the cold front that is forecasted to
enter SE MI tonight, with the front passing through MBS around 22Z
and Detroit around 03Z, which will result in a wind shift from SE to
NW/N and eventually NE flow. Otherwise, chance for showers and
storms will exist ahead and along the cold front for all TAF sites,
with latest hi-res guidance hinting at some convergence for storms
across MBS (tied to advancing cold front) and PTK (tied to low-level
influx of moisture ahead of front), thus went with tempo group for
22/23Z - 02/03Z. Chance for showers and storms slightly lower across
FNT, thus leaving VCTS in TAF for now. Most thunderstorm activity is
expected to remain sub-severe, but a marginal risk for an isolated
severe storm is possible, with brief gusts up to 60 mph being the
main threat. Post frontal cold air advection will support MVFR
stratus overnight and will bring drizzle/light rain chances to all
terminals. High pressure will then fill in behind the cold front and
will act to diminish rain chances and elevate ceilings throughout
Thursday late morning into afternoon.

For DTW...The cold front is expected to pass across metro between
02Z and 03Z and will be marked by a veering of the winds from the
southwest to north-northeast. Chance for isolated showers and
thunderstorms exists this evening as instability builds ahead of the
cold front.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings below 5000 ft this evening and overnight.

* Moderate in thunderstorms impacting the terminal between 23Z and 03Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT this evening for MIZ069-070-076-083.

Lake Huron...Small Craft Advisory from 10 PM this evening to 10 AM EDT Thursday
     for LHZ441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB/IRL
MARINE.......AM
HYDROLOGY....AM
AVIATION.....AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 5, 4:08 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
508 AM EDT Wed Sep 5 2018

MIZ047>049-053>055-060>063-068-075-082-060915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Washtenaw-Lenawee-
508 AM EDT Wed Sep 5 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms afternoon and
tonight. The best chance will be between 6pm and 4am. The primary
threat will be wind gusts up to 60 mph. Storm motion will be
southwest to northeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
508 AM EDT Wed Sep 5 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms afternoon and
tonight. The best chance will be between 6pm and 4am. The primary
threat will be wind gusts up to 60 mph. Storm motion will be
southwest to northeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ069-070-076-083-060915-
Oakland-Macomb-Wayne-Monroe-
508 AM EDT Wed Sep 5 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A heat advisory is in effect. See the latest heat advisory for
detail.

There is a marginal risk of severe thunderstorms afternoon and
tonight. The best chance will be between 8pm and 4am. The primary
threat will be wind gusts up to 60 mph. Storm motion will be
southwest to northeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
September 5, 4:45 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
39 kt (45 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
September 5, 8:48 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 2.13 mi NNW of Port Huron
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.430

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786470, 786709.